Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1993

Severe Thunderstorm Warning 2, NWS Tulsa, OK

March 28, 1993Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 28, 1993, 7:13 AM CST for Osage County, Pawnee County, Oklahoma. It was in force for 62 min.

The area

The counties it named.

The facts

Issued
Mar 28, 1993, 7:13 AM CST (13:13 UTC)
Expired
Mar 28, 1993, 8:15 AM CST
In force
62 min
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Osage County, OK, Pawnee County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1993-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1993-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 281314
SVRTUL
OKC113-117-281415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
713 AM CST SUN MAR 28 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN NORTHEAST OKLAHOMA
 
   ...WESTERN OSAGE COUNTY...WESTERN PAWNEE COUNTY
 
AT 712 AM NATIONAL WEATHER SERVICE RADAR AT TULSA INDICATED A SEVERE
THUNDERSTORM ENTERING EXTREME WESTERN PAWNEE COUNTY 13 MILES WEST OF THE
CITY OF PAWNEE. THE STORM WAS MOVING NORTHEAST AT 40 MILES AN HOUR.
LARGE HAIL IS LIKELY WITH THIS STORM. THE TOWNS OF FAIRFAX AND BURBANK
ARE IN THE PATH OF THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
 
KEEP TUNED TO THIS STATION FOR THE &LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:14 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 28, 4:14 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
410 AM CST SUN MAR 28 1993

WILD WEEK OF WEATHER IN STORE FOR ERN OK. MODELS FINALLY IN EXCELLENT
AGREEMENT THAT SFC LOW IN CO WILL DEVELOP SOUTHEAST TO NEAR THE
NW OK/SW KS BORDER BY THIS EVENING. THIS POSITION IS ABOUT 125 MILES
FARTHER WEST THAN WHAT THE PREFERRED ETA MODEL WAS FORECASTING 24 HOURS
AGO. NGM AND AVN WERE ABOUT 350 MILES TOO FAR NORTH. LOOKS LIKE VORT
MAX WILL END UP ABOUT RIGHT WHERE A COMPROMISE OF THE SRN LFM/ETA AND
THE NRN NGM/AVN WOULD HAVE BEEN. OVERALL...ETA WAS BEST O` THE BUNCH.

THE IMPLICATION OF THE SFC LOW HOLDING FARTHER WEST IS THAT NO REAL LOW
LEVEL FOCUS CAN BE FOUND FOR CONVECTION IN ERN OK THROUGH MONDAY AS THE
DRYLINE WILL REMAIN WELL WEST OF OUR FCST AREA. REGIONAL PROFILERS SHOW
STRONG UPPER DIFFLUENCE ACROSS ERN OK THIS MORNING AND AS MAIN DYANMICS
MOVE ACROSS THE AREA TODAY...SCATTERED SHOWERS AND TSTMS SHOULD DEVELOP
DESPITE THE LACK OF A SFC FOCUS. STRONGEST WIND FIELDS WILL BE ACROSS
SE OK BUT BEST PVA WILL BE FARTHER NORTH AND SFC DEWPOINTS WILL ONLY BE
IN THE 50-55 DEGREE RANGE. THUS NOT THE BEST SITUATION FOR SEVERE BUT A
FEW STRONG STORMS WILL BE POSSIBLE.

WITH UPPER SUPPORT LIFTING NORTH OF THE AREA THIS EVENING...TSTM
ACTIVITY SHOULD DIMINISH. WILL KEEP LOW POPS IN FCST TONIGHT AND MONDAY
AS SOUTHERLY FLOW WILL CONTINUE TO DRAW IN GULF MOISTURE AND THE
AIRMASS SHOULD BECOME QUITE UNSTABLE MONDAY AFTERNOON. PROBLEM IS AGAIN
A FOCUS AND WITH NONE EVIDENT...WILL KEEP POPS AT 20% TONIGHT AND
MONDAY.

SC DECK LIKELY TO DEVELOP NORTHWARD ACROSS ERN OK TODAY AND WE WILL
HAVE THE TYPICAL SPRINGTIME PATTERN OF LATE NIGHT/MORNING LOW CLOUDS
TRYING TO GIVE WAY TO AFTERNOON SUNSHINE MONDAY. TEMP FCST A REAL
CHALLENGE DUE TO THE CLOUDS BUT WILL STAY NEAR THE NGM MOS TEMPS WHICH
ARE IN GOOD AGREEMENT WITH LOCAL TEMP PROGRAM THROUGH MONDAY.

NEW AVN AND MRF SUGGEST THAT ERN OK MAY BE IN STORE FOR A MAJOR SEVERE
WEATHER OUTBREAK TUESDAY AS DEEPENING SFC LOW TRACKS NORTHEAST TOWARDS
ENID AND IMPRESSIVE DYNAMICS ACCOMPANY THE SYSTEM. DEWPOINTS LIKELY TO
BE AOA 60 ACROSS ALL OF ERN OK BY THAT TIME SO INSTABILITY WILL NOT BE
A PROBLEM. UNSEASONABLY COLD AIR WILL BE DRAWN INTO THE AREA BEHIND
THIS STORM WITH NEW MRF EVEN INDICATING THE POTENTIAL FOR SOME LIGHT
SNOW IN NE OK BY THURSDAY. WILL LOOK MORE CLOSELY AT MRF/UKMET MODELS
AND WILL PROBABLY ISSUE AN SPS ON THE EXPECTED WEATHER FOR THE UPCOMING
WEEK. ONE THING IS CLEAR...DO NOT PLANT THOSE GARDENS QUITE YET.

TUL 76/55/79/59 4224    MLC 77/59/80/62 4224
BVO 76/53/80/56 4225    IDB 77/55/79/60 4223

.OK...NONE.

PLATE

In the hours before

Special weather statement, Mar 28, 6:53 AM CST, 20 minutes before
OKZ026>034-040-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
655 AM CST SUN MAR 28 1993

...EARLY SPRING STORM TAKING AIM ON THE SOUTHERN PLAINS...

A MAJOR EARLY SPRING STORM WILL BE AFFECTING EASTERN OKLAHOMA BEGINNING
LATE MONDAY NIGHT AND CONTINUING INTO TUESDAY EVENING. A POWERFUL UPPER
LEVEL STORM CURRENTLY MOVING INTO CALIFORNIA IS EXPECTED TO MOVE EAST
SOUTHEAST INTO SOUTHERN NEW MEXICO BY MONDAY EVENING BEFORE BEGINNING
TO TURN NORTHEAST INTO THE TEXAS PANHANDLE BY TUESDAY MORNING. IN
RESPONSE TO THE UPPER LEVEL STORM...AN AREA OF LOW PRESSURE AT THE
SURFACE WILL DEVELOP IN EASTERN NEW MEXICO MONDAY AFTERNOON. THIS
SURFACE LOW IS THEN EXPECTED TO DEEPEN AS IT MOVES INTO THE SOUTHERN
TEXAS PANHANDLE BY TUESDAY MORNING AND TO NORTH CENTRAL OKLAHOMA
TUESDAY EVENING.

STRONG SOUTHERLY FLOW AHEAD OF THE STORM WILL TRANSPORT COPIOUS AMOUNTS
OF GULF MOISTURE NORTH INTO EASTERN OKLAHOMA. THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND INTENSITY ACROSS THE AREA LATE
MONDAY NIGHT OR EARLY TUESDAY MORNING AS THE STORM SYSTEM APPROACHES.
THE EXPECTED PATH OF THE SURFACE AND UPPER LEVEL STORM SYSTEMS SUGGESTS
THAT AN OUTBREAK OF SEVERE THUNDERSTORMS MAY OCCUR ACROSS EASTERN
OKLAHOMA DURING THE DAY TUESDAY.

AS THE STORM SYSTEM MOVES EAST OF THE AREA TUESDAY NIGHT...MUCH COLDER
AIR WILL BE PULLED IN BEHIND THE STORM ON GUSTY NORTH WINDS.
TEMPERATURES WILL FALL SHARPLY TUESDAY NIGHT AND HIGH TEMPERATURES
WEDNESDAY AND THURSDAY WILL BE 20 TO 25 DEGREES BELOW NORMAL FOR THIS
TIME OF YEAR. SOME LIGHT PRECIPITATION MAY WRAP AROUND THE BACK SIDE OF
THE STORM WEDNESDAY INTO THURSDAY. MOST OF THE PRECIPITATION SHOULD BE
IN THE FORM OF RAIN...BUT THE AIR MAY BE COLD ENOUGH BY THURSDAY FOR
SOME LIGHT SNOW TO MIX IN WITH THE RAIN IN NORTHEAST OKLAHOMA. CURRENT
INDICATIONS ARE THAT ANY SNOW IN NORTHEAST OKLAHOMA THURSDAY WOULD BE
VERY LIGHT AND WOULD NOT ACCUMULATE.

OVERNIGHT TEMPERATURES WILL LIKELY FALL BELOW FREEZING DURING THIS COLD
OUTBREAK. THEREFORE IT WOULD NOT BE WISE TO PLANT THOSE OUTDOOR GARDENS
JUST YET ESPECIALLY IF THEY INVOLVE TENDER PLANTS WHICH WOULD BE
SUSCEPTIBLE TO FREEZING TEMPERATURES.

STAY TUNED TO THIS STATION FOR FURTHER INFORMATION ON THIS DEVELOPING
EARLY SPRING STORM.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:14 AM CSTSevere Thunderstorm WarningTSAOsage46 min
Mar 28, 8:37 AM CSTSevere Thunderstorm WarningTSAWashington38 min
Mar 28, 9:00 AM CSTSevere Thunderstorm WarningTSACreek60 min
Mar 28, 9:28 AM CSTSevere Thunderstorm WarningTSAOsage62 min
Mar 28, 10:19 AM CSTSevere Thunderstorm WarningTSATulsa26 min
Mar 28, 10:27 AM CSTSevere Thunderstorm WarningTSAOsage63 min
Mar 28, 10:47 AM CSTSevere Thunderstorm WarningTSACreek28 min
Mar 28, 11:03 AM CSTSevere Thunderstorm WarningTSACraig42 min
Mar 28, 4:38 PM CSTSevere Thunderstorm WarningTSAWashington52 min
Mar 28, 5:28 PM CSTSevere Thunderstorm WarningTSANowata, Washington62 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1993Every severe thunderstorm warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.